Symptoms of Wearing Off

The initial symptoms of wearing off may be quite subtle and may not occur after every dose, or even every day. These symptoms also vary between individuals. The factors that indicate when the effects of your levodopa may be wearing off include:

  • Parkinson’s symptoms re-appear or worsen before the next dose of levodopa
  • These Parkinson’s symptoms improve when the next dose of levodopa is taken

Since motor symptoms are the most noticeable symptoms of Parkinson’s disease (PD), these are also the symptoms of wearing off that are recognised most easily when the effect of levodopa fades. However, the re-appearance of non-motor symptoms, such as anxiety, mood changes, pain, panic attacks, slowness of thinking and tiredness at the end-of-dosing period, may also mean wearing off.

Video

Follow the links through to the symptom checker for further details.

Wearing off or the fading effect of levodopa can have a negative effect on the ability of a PD patient to function normally by impacting on their movement control and day-to-day activities6. In fact, most people with PD describe wearing off one of the greatest challenges. For example, many people with PD find the sudden lack of energy they experience during periods of poor symptom control debilitating, making it hard to go about their daily activities such as walking or working.

Helpful information about adjusting to life with Parkinson's

See more, hear more and share more on our social page